Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 246, NWS Charleston, WV

July 26, 2008Morgan County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 26, 2008, 10:20 PM EDT for Morgan County, Ohio. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2008, 10:20 PM EDT (02:20 UTC)
Expired
Jul 26, 2008, 10:30 PM EDT
In force
10 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Morgan County, OH

The radar

The Charleston,WV radar (KRLX), 149 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:23 PM EDTTSTM WND DMGHackney, OHTREES BLOWN DOWN IN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 270220
SVRRLX
OHC115-270230-
/O.NEW.KRLX.SV.W.0246.080727T0220Z-080727T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 PM EDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MORGAN COUNTY IN SOUTHEAST OHIO...

* UNTIL 1030 PM EDT

* AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HACKNEY...OR ABOUT NEAR BEVERLY...AND MOVING EAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3972 8163 3966 8164 3966 8158 3959 8158
      3958 8168 3959 8170 3970 8173
TIME...MOT...LOC 0220Z 263DEG 28KT 3963 8160

$$

12
1 follow-up statement
000 
WWUS51 KRLX 270227
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1027 PM EDT SAT JUL 26 2008

OHC115-270237-
/O.EXP.KRLX.SV.W.0246.000000T0000Z-080727T0230Z/
MORGAN OH-
1027 PM EDT SAT JUL 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN COUNTY
EXPIRES AT 1030 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3972 8163 3966 8164 3966 8158 3959 8158
      3958 8168 3959 8170 3970 8173
TIME...MOT...LOC 0227Z 268DEG 28KT 3963 8152

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 7:39 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 26, 7:39 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A WEAK COLD FRONT MOVES THROUGH TONIGHT THEN STALLS TO OUR SOUTH.
SLIGHTLY LESS HUMID AIR INCHES SOUTH ON SUNDAY AFTERNOON. THE MORE
HUMID AIR CREEPS BACK NORTH AGAIN MONDAY NIGHT AND TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATED GRIDS AND ZONES TO BETTER FINE TUNE FOR STORMS ENTERING AREA
FROM THE W.  WATER VAPOR SHOWS VIRTUAL COLLAPSE OF MID LEVEL DRY
ZONE THAT ONCE STRETCHED FROM THE MIDDLE ATLANTIC NW TO THE LOWER
GREAT LAKES AREA.  WITH NW FLOW ALOFT BEHIND AND AHEAD OF A COLD
FRONT LOCATED NW OF THE STORMS...AND DEW POINTS IN THE UPPER
60S...EXPECT ACTIVITY TO HOLD TOGETHER WELL INTO THE NT.  THIS IS
SUPPORTED BY MOST MODELS INCLUDING LOCALLY RUN SHORT RANGE
QUITE.

LOSS OF HEATING SHOULD EVENTUALLY LEAD TO DEMISE OF STORMS
BEFORE DAWN.  CONTINUED SCHC POPS THRU SUN IN THE MOUNTAINS AS
INSTABILITY REMAINS THERE PENDING PROGRESS OF DRIER AIR BEHIND THE
COLD FRONT.  WILL LIKELY FINE TUNE FORECAST FURTHER AS THE SUN SETS
AFTER FURTHER EVALUATION OF CONVECTION AND ITS PROGRESS.

TEMPERATURES AND DEW POINTS APPEARED TO BE ON TRACK THROUGH SUN.
LOWS AND HIGHS ARE CLOSE TO THE MET...WHICH CONTINUES TO PERFORM
WELL OF LATE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
HAVE ANY LEFTOVER SHOWERS EXITING THE MOUNTAINS EARLY SUNDAY
EVENING. SLIGHTLY LOWER DEW POINTS IN CONTROL AT 00Z MONDAY WITH
FRONTAL ZONE TO OUR SOUTH AND SOUTHWEST. WENT A BIT COOLER IN SE OHIO
AND NRN COUNTIES. ALSO ADDED FOG IN EKN-CRW-SRN WV COAL FIELDS LATE.

REMOVED POPS FOR MONDAY...WITH DRIER AIR HOLDING ON...BUT LOW LEVEL
MOISTURE GRADIENT WILL BE JUST TO OUR SOUTHWEST IN KY.  SO HAVE SOME
20-30 POPS MOVING BACK NORTH MONDAY NIGHT.  ALSO LOW LEVEL MOISTURE
CONVERGENCE EVIDENT AT 850 MB...COVERAGE DIFFICULT TO FIGURE.

HARD TO FIGURE MAXIMUM TEMPERATURE ON TUESDAY WITH INCREASE IN
CLOUDS AND POSSIBLE SHOWERS...BUT DID INCREASE MAXIMUM TOWARD 90
ARND TRI STATE VCNTY HTS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HAVE FRONTAL ZONE SINKING BACK SE WEDNESDAY NIGHT...SO DRIER AIR
TRIES TO MOVE SOUTH AGAIN ON THURSDAY. WILL HOLD ONTO POPS ON
THURSDAY SINCE SUMMER FRONTS AT THE END OF JULY HAVE THEIR
DIFFICULTIES MOVING THROUGH...IF AT ALL. THINKING HPC FRONT AT 12Z
THURSDAY MAY BE TOO FAR SOUTH.

DO HAVE DRY POPS FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT.

HAVE HUMID AIR IN PLACE FOR TUESDAY NIGHT THROUGH WEDNESDAY WITH DEW
POINTS IN THE LOWLANDS BREAKING 70.  SO WENT HIGHER ON MINIMUM
TEMPERATURES TUESDAY NIGHT.  ANOTHER HARD MAXIMUM TEMPERATURE TO
FIGURE ON WEDNESDAY SINCE CONVECTION COULD BE AT ANY TIME.  STILL
TOO EARLY FOR ANY LIKELY POPS FOR ANY SPECIFIC TIME WINDOW.  HAVE
POPS AROUND 40 TO 50 PCT.  ANY OF THE THUNDERSTORMS COULD BE A
DOWNPOUR DURING TUESDAY INTO EARLY THURSDAY TIME FRAME...BEFORE
DRYING LATER THURSDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THUNDERSTORMS MOVING INTO E OH WILL LIKELY IMPACT HTS AND PKB 03-04Z
WITH GUSTY WINDS AND IFR CONDITIONS.  WITH THE STORMS WEAKENING AS
THEY MOVED E OVERNIGHT...CODED UP MVFR SHRA FOR CRW AND CKB AND
NOTHING YET FOR EKN AND BKW.  OTHERWISE EXPECT NO WORSE THAN MVFR
FOG OVERNIGHT...EXCEPT IFR AT EKN.

THE STORMS ARE THE RESULT OF A COLD FRONT APPROACHING FROM THE NW.
IT WILL MOVE THROUGH LATE OVERNIGHT INTO SUN MORNING...FOLLOWED BY
HIGH PRESSURE THAT WILL ALLOW A VFR DAY SUN ONCE ANY FOG OR MIST IS
GONE.  EXPECT NOTHING MORE THAN ISOLATED AFTERNOON CONVECTION IN THE
MOUNTAINS.

SUN NT WILL START VFR...BUT FOG WILL BEGIN TO FORM BY THE END OF THE
TAF PERIOD...06Z MON.

AVIATION OUTLOOK /AFTER 00Z MONDAY/...LIFR CONDITIONS IN FOG LIKELY
MOST SITES MON MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...TRM
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...TRM
Hazardous weather outlook, Jul 26, 3:22 AM EDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
322 AM EDT SAT JUL 26 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
322 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 9:17 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
917 PM EDT SAT JUL 26 2008

OHZ075-270145-
ATHENS-
917 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT ATHENS COUNTY...

AT 914 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES NORTHWEST OF ATHENS...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ATHENS AROUND 925 PM AND STROUDS RUN STATE
PARK AROUND 935 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Special weather statement, Jul 26, 9:38 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
938 PM EDT SAT JUL 26 2008

OHZ067-076-270215-
MORGAN-WASHINGTON-
938 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND
SOUTHERN MORGAN COUNTIES...

AT 935 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF CHESTERHILL...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHESTERHILL AROUND 945 PM...STOCKPORT AROUND
950 PM...HACKNEY AROUND 1000 PM...BEVERLY AROUND 1005 PM AND LOWELL
AROUND 1015 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 26, 10:15 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 PM EDT SAT JUL 26 2008

OHZ067-076-270245-
MORGAN-WASHINGTON-
1015 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MORGAN AND NORTH
CENTRAL WASHINGTON COUNTIES...

AT 1011 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 4 MILES NORTHWEST OF
BEVERLY...MOVING EAST AT 29 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LOWELL AROUND 1030 PM AND LOWER SALEM AROUND
1040 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:03 AM EDTSevere Thunderstorm WarningRLXMeigs57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.